Florida, 2024Flood and Damaging Winds in Florida, June 11, 2024
June 11, 2024 · NWS JAX · 5 events in 1 county or zone
A surface front was stalled across north Florida with moist, unstable southwest flow off of the Gulf of Mexico south of the front. This airmass combined with frontal lift and sea breeze forcing triggered locally heavy rainfall and isolated strong to severe storms across portions of NE FL.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface front was stalled across north Florida with moist, unstable southwest flow off of the Gulf of Mexico south of the front. This airmass combined with frontal lift and sea breeze forcing triggered locally heavy rainfall and isolated strong to severe storms across portions of NE FL.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 11, 1:13 PM EST, 4 hours 47 minutes earlier.
Area forecast discussion, Jun 11, 1:13 PM EST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
213 PM EDT Tue Jun 11 2024
...BENEFICIAL RAINFALL FOR LOCATIONS SOUTH OF INTERSTATE 10 ON
WEDNESDAY AND THURSDAY...
.NEAR TERM...
Issued at 213 PM EDT Tue Jun 11 2024
For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
The frontal boundary will remain stalled over the forecast area
today with drier more stable air behind the front over southeast
Georgia and a more humid southwesterly to westerly flow ahead of
the boundary over northeast and north central Florida. Showers and
storms will develop initially over north central Florida today,
moving in a southwest to northeast pattern, with convection
expected to develop further northward into northeast Florida as
the afternoon progresses with stronger developments remaining
primarily to the south of the I-10 corridor with developments also
possible in conjunction with the diurnal sea breeze near the
coast. Convection is expected to become dispersed overnight and
into early Wednesday morning. High temperatures today will rise
into the lower to mid 90s for inland areas and into the lower 90s
for areas along the shoreline. Overnight low temperatures will
drop down into the lower 70s over inland areas and into the mid to
upper 70s for coastal areas and along the St Johns River.
&&
.SHORT TERM...
(Wednesday through Thursday night)
Issued at 213 PM EDT Tue Jun 11 2024
An area of low pressure develops into a closed low as it moves
northeastward along the stalled boundary draped across NE FL and
exits into the coastal Atlantic waters by Wednesday night. Model
differences continue with the ECMWF as the faster solution with a
closed low emerging into the Atlantic Wednesday morning and then
weakening as it shifts further into the Atlantic. The GFS lags
behind the other models but further strengthens the low on
Thursday as it meanders along the boundary into the Atlantic. At
this time, the environment remains unfavorable for tropical
development and so NHC has highlighted only a low chance for
development. Showers and thunderstorms develop mainly across NE FL
on Wednesday as the low pressure spreads tropical moisture (PWATs
2+ in) across NE FL. Flow becomes northeasterly with the low in
the western Atlantic and filters in some drier air into SE GA for
Thursday. Rain chances will be slightly lower for Thursday. Deep
tropical moisture remains over north-central FL where 1-3 in. of
rainfall will be possible Wednesday into Thursday. Rain and cloud
cover will keep the heat at bay with highs in the upper 80s to low
90s and overnight lows in the 70s.
&&
.LONG TERM...
(Friday through next Tuesday)
Issued at 213 PM EDT Tue Jun 11 2024
The subtropical jet aloft and surface boundary will remain positioned
just to the south of our region through Friday, which should keep
the majority of the higher mean layer moisture to our south and
therefore lower chances for convection. By the weekend, surface
high pressure over the northeastern US shifts offshore and induce
a more easterly onshore flow over the region. Although this will
increase available moisture in the lower levels, high pressure
also looks to build in/strengthen aloft which will result in some
increase in subsidence in the upper levels. Given the time of
year, will likely still be chances for showers and t'storms
diurnally daily for the weekend and into Monday, though chances
look lower than average as of now. Guidance has been suggesting an
elongated trough like feature from the Caribbean into the western
Gulf around the start of next week, though higher pressure
overhead should help to keep the feature suppressed well to the
west of the area.
Regarding temperatures: Temps will be slightly above average for
Friday and into Saturday, though tending closer to normal by
Sunday and into the start of next week with the increasing onshore
flow.
&&
.AVIATION...
(18Z TAFS)
Issued at 141 PM EDT Tue Jun 11 2024
Showers and storms initially building across north central Florida
will develop over northeast Florida as the afternoon progresses,
with heaviest developments occurring south of the I-10 corridor.
Vicinity showers and storms are likely for most sites with GNV and
potentially SGJ experiencing more abundant thunderstorm activity
by around 21-22z. Developments near the coast are possible in
association with the diurnal sea breeze. Convection will dissipate
overnight with low level cloud decks building in more densely
over GNV and VQQ by around 06-08z on Wednesday with convection
beginning to redevelop by the end of the forecasted period for
areas west of the I-95 corridor, with winds building in from out
of the west.
&&
.MARINE...
Issued at 213 PM EDT Tue Jun 11 2024
The frontal boundary will remain stalled across our local waters
today, with showers and thunderstorms initially over central
Florida gradually spreading northward towards our area this
afternoon. Weak low pressure will then develop along this stalled
boundary tonight over the northeast Florida waters, with this
feature moving slowly northeastward through Friday. Prevailing
onshore winds are expected late this week as this weak low
pressure center moves further away from our local waters. Periods
of showers and thunderstorms will remain possible across through
the upcoming weekend as the frontal boundary remains stalled. A
stronger high pressure center will build southeastward from the
eastern Great Lakes region this weekend, with a surge of onshore
winds possible by Sunday and Monday as this feature wedges down
the southeastern seaboard.
Rip Currents: Developing onshore winds this afternoon will combine
with a south-southeasterly ocean swell to create a low-end
moderate rip current risk at area beaches. This lower end moderate
risk will likely continue during the next few days.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 70 92 70 92 / 20 10 10 20
SSI 79 87 76 87 / 20 20 10 30
JAX 73 90 72 90 / 30 40 10 40
SGJ 77 89 75 88 / 40 50 30 60
GNV 73 91 71 91 / 40 80 30 50
OCF 73 90 72 90 / 40 80 60 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Jun 11, 5:01 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
601 PM EDT Tue Jun 11 2024
FLZ033-133-112230-
Coastal St. Johns FL-Inland St. Johns FL-
601 PM EDT Tue Jun 11 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ST. JOHNS COUNTY THROUGH
630 PM EDT...
At 601 PM EDT, Doppler radar was tracking a strong thunderstorm near
World Golf Village, or 10 miles west of Saint Augustine. A strong
thunderstorm was nearly stationary.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
World Golf Village, Picolata, and Bakersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2987 8160 2990 8161 2992 8161 2993 8160
2996 8160 2998 8162 3000 8165 3002 8137
2987 8133
TIME...MOT...LOC 2201Z 018DEG 1KT 2994 8148
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HESSSpecial weather statement, Jun 11, 5:32 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
632 PM EDT Tue Jun 11 2024
FLZ033-132-137-232-237-112300-
Eastern Clay FL-Western Clay FL-Eastern Putnam FL-Western Putnam FL-
Inland St. Johns FL-
632 PM EDT Tue Jun 11 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ST. JOHNS...
NORTHEASTERN PUTNAM AND EAST CENTRAL CLAY COUNTIES THROUGH 700 PM
EDT...
At 632 PM EDT, Doppler radar was tracking a strong thunderstorm near
Picolata, or 10 miles southeast of Green Cove Springs, moving
southwest at 10 mph.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Bostwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2992 8157 2986 8148 2969 8160 2976 8173
2986 8177
TIME...MOT...LOC 2232Z 044DEG 10KT 2986 8159
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HESSEvent by event
2 heavy rain, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
Heavy Rain, Alachua
- When
- June 11, 6:00 PM EST to 10:00 PM EST
- Where
- Alachua County, 1.38 mi N of Air Base
- Reported by
- ASOS
- Coordinates
- 29.700, -82.280
The Gainesville Regional Airport measured 3.99 inches of daily total rainfall, much of which occurred in the evening. This was a new record daily rainfall.
Heavy Rain, Alachua
- When
- June 11, 6:30 PM EST to 9:30 PM EST
- Where
- Alachua County, 2.16 mi NNE of Hague
- Reported by
- Mesonet
- Coordinates
- 29.800, -82.410
A FAWN mesonet site in Alachua about 3 miles S of La Crosse measured 4.21 inches of rainfall in about 3 hours.
Thunderstorm Wind, Alachua
- When
- June 11, 7:20 PM EST
- Where
- Alachua County, 0.69 mi N of Gainesville North
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.680, -82.320
A few trees were blown down near the intersection of NE 28th Ave and N Main Street. The time of damage was based on radar.
Thunderstorm Wind, Alachua
- When
- June 11, 8:20 PM EST
- Where
- Alachua County, 0.6 mi W of High Spgs
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $100
- Reported by
- 911 Call Center
- Coordinates
- 29.830, -82.610
A few trees were blown down near the intersection of NW 244th Street and NW 187th Ave. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
Flood, Alachua
- When
- June 11, 9:50 PM EST
- Where
- Alachua County, 0.6 mi W of Gainesville North to 0.68 mi W of Gainesville North
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 29.670, -82.330
Heavy rainfall flooding impacted portions of WNW Gainesville. At 10:50 pm EDT, the county 911 reported a car was flooding along NW 3rd Avenue and the road was flooding near the intersection of NW 16th Avenue and NW 8th Street. The cost of damage to the car was unknown, but it was estimated for inclusion of the event in Storm Data.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 11 to 12, 202410 deaths · 4 events
- Flooding in Florida, June 11, 2024$11 million · 3 events
- Flash Flooding and Flooding in Florida, June 11 to 16, 2024$7.1 million · 52 kt wind · 11 events
- Wildfire in Colorado, June 11 to 21, 2024$1.0 million · 1 event
- Damaging Winds in Texas, June 11, 2024$68,000 · 87 kt wind · 5 events
- Heat in California, June 11, 20245 injured · 1 event
- Excessive Heat in Puerto Rico, June 11 to 15, 202424 events
- Heat in California, June 11 to 12, 202416 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 11 to 12, 202413 events
- Heat in Texas, June 11 to 14, 202410 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 11 to 12, 20245 events
- Drought in Texas, June 11 to 19, 20244 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190778, 1190777, 1190779, 1190780, 1190775.